Alert archive / Oklahoma / Tornado Warnings in 2001

Tornado Warning 62, NWS Norman, OK

June 5, 2001Woodward County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 5, 2001, 6:56 PM CDT for Woodward County, Oklahoma. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 5, 2001, 6:56 PM CDT (23:56 UTC)
Expired
Jun 5, 2001, 7:30 PM CDT
In force
34 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Woodward County, OK

What was reported inside it

TimeReportWhereRemark
Jun 5, 7:26 PM CDTHail 0.88Woodward, OK
Jun 5, 7:34 PM CDTTornado F0Woodward, OKThis brief tornado was observed by a storm chaser causing no damage in a field in southwest Woodward County.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 381 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
381 m²/s²
0-3 km storm-relative helicity
546 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 052355
TOROKC
OKC153-060030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
656 PM CDT TUE JUN 5 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  WOODWARD COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 730 PM CDT

* AT 656 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO OVER WOODWARD...MOVING EAST AT 20
  MPH.

* LOCATIONS IN THE WARNING INCLUDE MOORELAND...QUINLAN AND WOODWARD

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3651 9953 3633 9949 3638 9890 3663 9896

30

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 5, 3:56 PM CDT, 3 hours earlier.

Area forecast discussion, Jun 5, 3:56 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
356 PM CDT TUE JUN 5 2001

BAROCLINIC ZONE RAMAINS MORE OR LESS STATIONARY ROUGHLY FROM
KGAG...TO KICT...INTO MID MISSISSIPPI VALLEY. EXPECT BOUNDARY TO
LIGHT UP ACROSS NORTHWEST OK...AND TO THE WEST AND NORTH OF THE AREA
OVER THE NEXT FEW HOURS. WITH WEAKER CAP IN PLACE...ANTICIPATE
CONVECTION WILL BE MORE WIDESPREAD THAN YESTERDAY. DESPITE
WIDESPREAD STRATUS/CU...TEMPS HAVE WARMED TO THE MID 80S ACROSS THE
AREA...WITH DEWPOINTS IN THE 70S...YIELDING CAPES AS HIGH AS 4000
J/KG PER SPC MESOANALYSIS. HIGHEST POPS FOR TONIGHT WILL BE ACROSS
NORTH CENTRAL ZONES...WITH MODEST ISENTROPIC LIFT DEVELOPING OVER
LOW LEVEL BOUNDAY. CONVECTIVELY REINFORCED FRONT EXPECTED TO PUSH
FURTHER TO THE SOUTH ON WEDNESDAY...THUS HIGHER POPS WILL BE
CONFINED TO THOSE AREAS FOR TOMORROW.

AFTER TONIGHT...FORECAST IS COMPLICATED BY THE PRESENCE OF TROPICAL
STORM ALLISON...CURRENTLY OVER THE NORTHWEST GULF. ANY DIRECT EFFECT
ON OUR WEATHER...IF ANY AT ALL...WILL BE MORE LIKELY ACROSS THE
EXTREME SOUTHEAST PORTION OF THE CWA. OF MORE CONCERN FOR OUR AREA
IS THE ALTERING OF UPPER AIR AND SURFACE PATTERNS EXPECTED TO BE
BROUGHT ABOUT BY THIS SYSTEM...WHICH IS MAKING A DIFFICULT FORECAST
OF THE POSSIBILITY OF CONVECTION FIRING OFF THE HIGH PLAINS...AND
RIDING NORTHWEST FLOW INTO OUR PART OF THE WORLD LATER IN THE WEEK.
ANY DISRUPTION IN TERMS OF MOISTURE RETURN...OR THE UPPER LEVEL FLOW
PATTERN...WILL UNDOUBTEDLY HAVE AN IMPACT ON WHETHER ANY CONVECTION
CAN MAKE IT INTO OUR AREA. HOWEVER...WITH PERSISTENT UPSLOPE FLOW
DEVELOPING OVER THE HIGH PLAINS...AND NORTHWEST FLOW SETTING UP OVER
OUR AREA...WILL GO AHEAD AND INTRODUCE POPS FOR THIS WEEKEND...
MAINLY WITH NOCTURNAL AND/OR MORNING WORDING.

NEW PACKAGE WILL CONTINUE A WARMING TREND THROUGH THE EARLY PART OF
NEXT WEEKEND...AS MEDIUM RANGE MODELS GENERALLY IN AGREEMENT ON
GRADUALLY BUILDING MID AND UPPER LEVEL RIDGE OVER THE AREA. ALONG
THOSE LINES...WILL KEEP THE LAST 2 DAYS OF THE EXTENDED DRY.

LANE

OKC   69  82  65  84 /  40  30  20  20
HBR   67  84  64  85 /  40  30  20  20
SPS   69  86  67  87 /  30  40  20  20
GAG   59  83  59  87 /  40  20  20  20
PNC   64  82  63  85 /  60  20  20  20
DUA   71  85  66  84 /  20  40  30  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jun 5, 1:00 PM CDT, 5 hours 56 minutes before
OKZ004>048-050>052-TXZ083>090-052030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT TUE JUN 5 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY TONIGHT... OVER PARTS OF WESTERN AND NORTHERN OKLAHOMA... AND
WESTERN NORTH TEXAS. THE RISK AREA IS WEST OF A LINE FROM PONCA
CITY... TO LAWTON... TO SEYMOUR. LARGE HAIL WILL BE THE MAIN THREAT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN THE VICINITY
OF A NEARLY STATIONARY FRONT ACROSS NORTHWEST AND WEST CENTRAL
OKLAHOMA. OTHER THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PARTS OF
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS LATE THIS AFTERNOON...
NEAR AND JUST AHEAD OF A DRY LINE AS IT MOVES EAST FROM WEST TEXAS
TOWARD THE WESTERN BORDER OF OKLAHOMA. LARGE HAIL WILL BE THE MAIN
THREAT WITH THESE THUNDERSTORMS. HOWEVER...DAMAGING STRAIGHT LINE
WINDS AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE...MAINLY LATE
THIS AFTERNOON INTO THE EARLY EVENING. HEAVY RAIN WILL ALSO BE
POSSIBLE.

THUNDERSTORMS MAY ORGANIZE INTO A LINE THIS EVENING...AND BUILD
SOUTH AND EAST TOWARD CENTRAL AND SOUTHWEST OKLAHOMA... BUT THE
STORMS ARE EXPECTED TO WEAKEN LATE TONIGHT.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS THROUGHOUT THE SLIGHT
RISK AREA SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER OPERATIONS
THIS AFTERNOON AND EARLY TONIGHT.

30
Local storm report, Jun 5, 3:56 PM CDT, 3 hours before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
356 PM CDT TUE JUN 05 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 AM    TALOGA                    OK   .75 INCH HAIL
06/05/01   DEWEY                          RPTD BY PUBLIC

1145 PM    CAMARGO                   OK   1.00 INCH HAIL
06/04/01   DEWEY                          RPTD BY PUBLIC

1130 PM    ROLL                      OK   1.75 INCH HAIL
06/04/01 E  ROGER MILLS                    RPTD BY PUBLIC

TL
Local storm report, Jun 5, 5:42 PM CDT, 1 hour 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
542 PM CDT TUE JUN 05 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0542 PM    14 NE CAMP HOUSTON        OK   1.00 INCH HAIL
06/05/01   WOODS                          RPTD BY PUBLIC.

TL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:39 PM CDTSevere Thunderstorm WarningOUNDewey36 min
Jun 4, 8:00 PM CDTSevere Thunderstorm WarningOUNRoger Mills35 min
Jun 4, 8:05 PM CDTSevere Thunderstorm WarningOUNMajor, Woodward35 min
Jun 4, 8:33 PM CDTSevere Thunderstorm WarningOUNRoger Mills42 min
Jun 4, 8:41 PM CDTSevere Thunderstorm WarningOUNMajor, Woods39 min
Jun 4, 8:55 PM CDTSevere Thunderstorm WarningOUNAlfalfa40 min
Jun 4, 9:01 PM CDTSevere Thunderstorm WarningOUNWoods39 min
Jun 4, 9:06 PM CDTTornado WarningOUNRoger Mills29 min
Jun 4, 9:36 PM CDTTornado WarningOUNRoger Mills39 min
Jun 4, 9:40 PM CDTFlash Flood WarningOUNRoger Mills3 hr
Jun 4, 10:14 PM CDTSevere Thunderstorm WarningOUNRoger Mills61 min
Jun 4, 10:24 PM CDTSevere Thunderstorm WarningOUNCuster51 min
Jun 4, 10:28 PM CDTTornado WarningOUNRoger Mills47 min
Jun 4, 10:41 PM CDTSevere Thunderstorm WarningOUNDewey, Ellis49 min
Jun 4, 11:08 PM CDTTornado WarningOUNRoger Mills52 min
Jun 4, 11:12 PM CDTSevere Thunderstorm WarningOUNCuster63 min
Jun 4, 11:24 PM CDTSevere Thunderstorm WarningOUNDewey51 min
Jun 4, 11:29 PM CDTSevere Thunderstorm WarningOUNHarper46 min
Jun 4, 11:54 PM CDTSevere Thunderstorm WarningOUNEllis51 min
Jun 5, 12:13 AM CDTSevere Thunderstorm WarningOUNDewey, Major, Woodward47 min
Jun 5, 12:17 AM CDTSevere Thunderstorm WarningOUNHarper43 min
Jun 5, 1:07 AM CDTSevere Thunderstorm WarningOUNDewey23 min
Jun 5, 1:10 AM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher40 min
Jun 5, 1:30 AM CDTSevere Thunderstorm WarningOUNDewey30 min
Jun 5, 1:35 AM CDTSevere Thunderstorm WarningOUNGarfield40 min
Jun 5, 2:19 AM CDTSevere Thunderstorm WarningOUNBlaine26 min
Jun 5, 4:59 AM CDTSevere Thunderstorm WarningOUNGarfield31 min
Jun 5, 4:31 PM CDTSevere Thunderstorm WarningOUNWoodward44 min
Jun 5, 5:37 PM CDTSevere Thunderstorm WarningOUNWoods38 min
Jun 5, 6:26 PM CDTSevere Thunderstorm WarningOUNWoodward49 min
Jun 5, 6:42 PM CDTSevere Thunderstorm WarningOUNWoods48 min
Jun 5, 6:57 PM CDTSevere Thunderstorm WarningOUNEllis63 min

Nearby

Tornado Warnings in Oklahoma, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.